Alert archive / West Virginia / Snow Advisories in 2005

Snow Advisory 2, NWS Charleston, WV

November 23, 2005

NWS Charleston, WV issued this snow advisory at Nov 23, 2005, 11:59 PM EST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2005, 11:59 PM EST (04:59 UTC)
Expired
Nov 24, 2005, 10:29 PM EST
In force
23 hr
Issued by
NWS Charleston, WV

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KRLX 240459
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
1159 PM EST WED NOV 23 2005

WVZ038-046-047-241300-
/O.NEW.KRLX.SN.Y.0002.051124T0500Z-051124T2300Z/
WEBSTER-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...COWEN...MARLINTON...ELKINS
1159 PM EST WED NOV 23 2005

...SNOW ADVISORY IN EFFECT UNTIL 6 PM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THURSDAY. 

SNOW WILL ACCUMULATE FROM AROUND 2 INCHES OVER LOWER TERRAIN TO AS
MUCH AS 8 INCHES ABOVE 3500 FEET OVERNIGHT THROUGH THANKSGIVING
DAY. COUNTY WIDE AVERAGE SNOWFALL WILL BE 3 TO 5 INCHES OVER 18
HOURS. ABOUT HALF OF THE SNOWFALL WILL OCCUR BY DAWN THANKSGIVING DAY.

STRONG WEST WINDS...WITH GUSTS UP TO 40 MPH...WILL ACCOMPANY THE
SNOW. TEMPERATURES WILL BE FALLING THROUGH THE 20S...AND INTO THE
TEENS ACROSS HIGHER TERRAIN...ON THANKSGIVING DAY.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772.

$$

TRM
3 follow-up statements
000 
WWUS41 KRLX 241208
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
708 AM EST THU NOV 24 2005

WVZ038-046-047-242015-
/O.CON.KRLX.SN.Y.0002.000000T0000Z-051124T2300Z/
WEBSTER-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...COWEN...MARLINTON...ELKINS
708 AM EST THU NOV 24 2005

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

SNOW WILL ACCUMULATE FROM AN INCH OR 2 INCHES OVER LOWER TERRAIN
TO AS MUCH AS 6 INCHES ABOVE 3500 FEET TODAY. THIS WILL ADD TO THE
OVERNIGHT SNOWFALL OF SIMILAR AMOUNTS THAT ENDED EARLIER THIS
MORNING....

STRONG WEST WINDS...WITH GUSTS UP TO 40 MPH...WILL ACCOMPANY THE
SNOW. TEMPERATURES WILL BE FALLING THROUGH THE 20S...AND INTO THE
TEENS ACROSS HIGHER TERRAIN...LATER THIS AFTERNOON AND THIS
EVENING. WIND CHILLS WILL FALL TO THE SINGLE DIGITS EITHER SIDE OF
ZERO BY FRIDAY MORNING.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772.

$$

TRM
000 
WWUS41 KRLX 241926
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
226 PM EST THU NOV 24 2005

WVZ038-046-047-250330-
/O.EXT.KRLX.SN.Y.0002.000000T0000Z-051125T0900Z/
WEBSTER-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...COWEN...MARLINTON...ELKINS
226 PM EST THU NOV 24 2005

...SNOW ADVISORY NOW IN EFFECT UNTIL 4 AM EST FRIDAY...

THE SNOW ADVISORY HAS BEEN EXTENDED UNTIL 4 AM EST FRIDAY.

LIGHT TO MODERATE SNOW SHOWERS WILL CONTINUE LATE THIS AFTERNOON
AND OVERNIGHT IN THE ADVISORY AREA. LATE AFTERNOON AND OVERNIGHT
SNOW ACCUMULATIONS OF 2 TO 3 INCHES...WITH LOCALLY HIGHER
AMOUNTS...ARE POSSIBLE.

STRONG WEST TO NORTHWEST WINDS...WITH GUSTS UP TO 40 MPH...WILL
ACCOMPANY THE SNOW THROUGH THE EVENING. TEMPERATURES WILL BE
FALLING THROUGH THE 20S...AND INTO THE TEENS PRODUCING WIND
CHILLS IN THE SINGLE DIGITS EITHER SIDE OF ZERO BY FRIDAY
MORNING.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772.

$$
000 
WWUS41 KRLX 250329
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
1029 PM EST THU NOV 24 2005

WVZ038-046-047-250430-
/O.CAN.KRLX.SN.Y.0002.000000T0000Z-051125T0900Z/
WEBSTER-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...COWEN...MARLINTON...ELKINS
1029 PM EST THU NOV 24 2005

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE SNOW
ADVISORY.

SNOW SHOWERS WILL CONTINUE IN THE ADVISORY AREA UNTIL 1 OCLOCK OR
SO. ANY ADDITIONAL ACCUMULATION WILL BE LIMITED TO AN INCH OR
LESS. WITH THE THREAT OF HEAVIER ACCUMULATIONS COMING TO AN
END...THE ADVISORY HAS BEEN CANCELLED.

ROADS ACROSS THE ADVISORY AREA ARE LIKELY STILL SLICK...SO USE
CAUTION IF YOU PLAN ON DRIVING. ALSO...WIND CHILL VALUES WILL
REMAIN IN THE ZERO TO 10 BELOW RANGE OVERNIGHT...SO BUNDLE UP IF
YOU ARE HEADING OUT. 

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this snow advisory went out at Nov 23, 8:27 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Nov 23, 8:27 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
827 PM EST WED NOV 23 2005

.SHORT TERM (REST OF TONIGHT)...

AS MENTIONED EARLIER...DECIDED TO DROP ADVISORY DUE TO END OF
STEADY SNOW. INTERESTING THAT LINGERING PRECIP HAS TAKEN ON MORE
OF A CELLULAR NATURE TYPICAL OF COLD ADVECTION RATHER THAN WARM.
POSSIBLY JUST ENOUGH OOMPH PROVIDED BY ISENTROPIC LIFT TO GET
ABOVE LOW LEVEL INVERSION DEPICTED ON ILN SOUNDING. IN ANY
CASE...EXPECT MOST SHRA TO MOVE OUT BY 06Z WITH WARM FRONTAL PASSAGE.
COVERAGE WILL INCREASE ONCE AGAIN TOWARDS MORNING WITH APPROACH/PASSAGE
OF COLD FRONT AND COMMENCEMENT OF STRONG COLD ADVECTION. HAVE
MODIFIED POP GRIDS TO THIS THINKING.

PREVIOUS SHIFT DID A GREAT JOB WITH TEMPERATURE GRIDS...THESE NEED
NO CHANGE AT THIS TIME.

&&

.PREVIOUS DISCUSSION...
(ISSUED 636 PM EST WED NOV 23 2005)

SHORT TERM (REST OF TONIGHT)...

REDUCED POPS DRAMATICALLY THIS EVENING...AS MODELS SEEM TO BE TOO
SLOW IN BRINGING ENHANCED LIFT ACROSS AREA. MAIN BAND OF SNOW IS
LIFTING OUT QUICKLY...ALTHOUGH SOME MINOR REDEVELOPMENT IS TAKING
PLACE ACROSS SOUTHEAST OHIO. LEFT POPS AFTER MIDNIGHT PRETTY MUCH
INTACT FOR NOW.  HOWEVER...DOES NOT APPEAR THAT FAVORABLE UPSLOPE
CONDITIONS ARRIVE UNTIL AFTER 12Z TOMORROW. LEANING TOWARDS
DROPPING SNOW ADVISORY...BUT WILL WAIT ANOTHER HOUR OR SO BEFORE
DECIDING.  LEFT TEMPS ALONE FOR NOW BUT WILL REEVALUATE LATER.

AVIATION...

SHORT PERIOD OF IMPROVEMENT TONIGHT AS MAIN BAND MOVES OUT...WITH
VFR/HIGH MVFR CEILINGS HOLDING ON. AS NORTHWEST FLOW/COLDER AIR
MOVES BACK IN AFTER 12Z...MVFR CEILINGS WILL RETURN WITH IFR
PROGGED AT EKN IN HEAVIER SNOWS. SNOW SHOWERS POSSIBLE
ANYWHERE...BUT BEST CHANCES OF COURSE WILL BE IN THE FAVORED
UPSLOPE AREAS.

PREVIOUS DISCUSSION...
(ISSUED 351 PM EST WED NOV 23 2005)

SHORT TERM (REST OF TONIGHT THROUGH SATURDAY NIGHT)...

SNOW ADVISORY CONTINUES FOR THIS EVENING...AS OVERALL THINKING HAS
NOT CHANGED MUCH SINCE THE MORNING UPDATE.  BUT IT DOES APPEAR THAT
THE PRECIPITATION MAY NOT LINGER AS LONG AS CURRENTLY SHOWN IN THE
GRIDS.  MAY NEED TO SEE IF ANY LIGHT PRECIPITATION DOES DEVELOP IN
THE WARM SECTOR BEHIND THE FRONT.  MODELS DO SHOW GOOD LIFT
CONTINUING THROUGH ABOUT 6Z SO HAVE LEFT THE CHANCE POPS IN THE WEST
AND LOWLAND AREAS...BUT THEY MAY END UP BEING TO HIGH.

HAVE TEMPERATURES RISING EARLY IN THE EVENING AND THEN BEGINNING TO
FALL NEAR DAY BREAK.  THE UPSLOPE SNOW SHOWER ACTIVITY MAY NOT
DEVELOP QUITE AS QUICKLY AS CURRENTLY SHOWN AND IT MAY TAKE UNTIL
THE COLD AIR ALOFT FROM THE REINFORCING COLD FRONT ARRIVES FOR THE
SNOW SHOWERS TO KICKOFF.

MODELS IN GOOD AGREEMENT THURSDAY NIGHT THROUGH SATURDAY AS HIGH
PRESSURE BUILDS IN DURING THURSDAY AND SHIFTS OFF THE EAST COAST BY
SATURDAY. ON THURSDAY...LOOK FOR SNOW SHOWERS WITH MINOR
ACCUMULATIONS IN THE WEST VIRGINIA MOUNTAINS ON STRONG NORTHWEST
UPSLOPE FLOW...BUT INFLUX OF MUCH DRIER ARCTIC AIR BEHIND THE FRONT
WILL LIMIT THE POSSIBILITY OF SIGNIFICANT ACCUMULATIONS. OUTSIDE
THE MOUNTAINS...LACKING UPSLOPE AID...THURSDAY SHOULD BE MAINLY
CLOUDY WITH ONLY SCATTERED VERY LIGHT SNOW SHOWERS. THE MAIN FEATURE
THURSDAY WILL BE THE WIND AND DROPPING TEMPERATURES. THINGS WILL DRY
OUT THURSDAY NIGHT...BUT WIND AND EVEN COLDER TEMPERATURES WILL DROP WIND
CHILLS...ESPECIALLY IN THE NORTHERN AND CENTRAL MOUNTAINS OF WEST
VIRGINIA. THE NEED FOR A WIND CHILL ADVISORY FOR THIS AREA THURSDAY
NIGHT WILL BE CLOSELY MONITORED.

HIGH PRESSURE OVERHEAD FRIDAY WILL BRING DRY WEATHER BUT CONTINUED
VERY COLD TEMPERATURES. DRY CONDITIONS CONTINUE SATURDAY...BUT A
BIG WARMUP STARTS WITH TEMPERATURES REBOUNDING TO CLOSE TO THE 50
DEGREE MARK ON STRENGTHENING SOUTH WINDS AS THE HIGH SHIFTS EAST TO
THE COAST.

PREVIOUS DISCUSSION...
(ISSUED 213 PM EST WED NOV 23 2005)

LONG TERM (SUNDAY THROUGH WEDNESDAY)...
CERTAINLY AN ACTIVE PERIOD IN THE EXTENDED WITH SOME DIFFERENCES
IN MODEL SOLUTIONS. TAKING A COMBINATION OF ALL MODELS I COULD
HAVE LEFT PRECIP IN ALL 4 DAYS. HOWEVER...DECIDED TO TAKE THE
PREPONDERANCE OF EVIDENCE FROM THE GFS AND ETA AND RUN WITH THAT.
MAX TEMP GUIDANCE APPEARED A BIT TOO HIGH AND TRIMMED A FEW
DEGREES OFF THE TOP. WITH THE GULF WIDE OPEN EARLY NEXT WEEK
MONDAY AND TUESDAY COULD BE VERY INTERESTING...NO LACK OF
MOISTURE. WITH PLENTY OF WARM AIR NO REAL THREAT OF SNOW
ACCUMULATIONS...BUT RAINFALL AMOUNTS COULD BE IN THE 1-2 INCH
RANGE.  WILL MONITOR CLOSELY.

PREVIOUS DISCUSSION...
(ISSUED 107 PM EST WED NOV 23 2005)

AVIATION...

BAND OF LIGHT TO MODERATE SNOW PUSHING EASTWARD ACROSS OHIO IN
ADVANCE OF A WARM FRONT. WITH THE SNOW...EXPECT CEILINGS AND
VISIBILITIES TO FALL INTO THE MVFR RANGE WITH SOME TEMPORARY
CHANGES TO IFR OR LIFR IN THE HEAVIER SNOW BANDS. THESE BANDS
SHOULD PUSH THROUGH THE REGION BY EARLY THIS EVENING(00Z AROUND
HTS/PKB AND BY 5Z IN THE EAST TOWARD EKN). WARM AIR TO THE SOUTH
WILL BEGIN TO SURGE NORTHWARD AFTER 00Z. THIS SHOULD CAUSE SOME OF
THE PCPN TO CHANGE OR MIX WITH RAIN. THE NAM 925 MB SHOW
TEMPERATURES CLIMBING WELL ABOVE 0C FOR HTS/CRW/BKW AND THE WARM
PUSH SHOULD MAKE IT TO CKB/EKN AS WELL. THE WARM ADVECTION
PRODUCING THE PCPN SHOULD TAPER OFF AFTER 6Z...BEING REPLACED BY
WEAK COLD ADVECTION. ONCE THE WARM ADVECTION CEASED...DID ALLOW
THE CEILINGS TO COME UP TO VFR LEVELS WITH THE WARM AIR. BUT ONCE

THE COLD ADVECTION KICKS BACK IN AND THE CEILINGS SHOULD FALL BACK
TO MVFR LEVELS AROUND 2500 FT...BUT THIS COULD BE A LITTLE
PESSIMISTIC. THE COLD ADVECTION INTENSIFIES AFTER 12Z AS THE
ARCTIC COLD FRONT SWEEPS THROUGH THE AREA. WINDS SHOULD INCREASE
AS WELL WITH GUST TO 30 KT POSSIBLE.

PREVIOUS DISCUSSION...
(ISSUED 1106 AM EST WED NOV 23 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

WARM FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON. GOOD 850 MB
INFLOW SHOULD HELP PROVIDE AN INCREASE IN MOISTURE TO PROVIDE A
GOOD SWATH OF PRECIPITATION. PRECIPITATION TYPE IS THEN THE BIG
QUESTION. BOTH THE GFS AND NAM SHOW A GOOD WARM SURGE TRYING TO
MOVE NORTHEAST INTO THE REGION. TYPICALLY THE MODELS UNDER DO THE
WARM SURGE SO HAVE GONE A LITTLE STRONG WITH THE WARM SURGE.
INITIALLY...THE TEMPERATURES SHOULD BE COLD ENOUGH TO SUPPORT SNOW
AND THE VERTICAL MOTIONS SHOULD ALSO PROVIDE ENOUGH DYNAMIC
COOLING TO KEEP THE INITIAL BURST SNOW. AS THE FRONT GETS CLOSER
HOWEVER...THE WARM AIR SHOULD SURGE NORTHWARD ALLOW MOST AREAS
ALONG AND EAST OF THE OHIO RIVER BUT WEST OF THE MOUNTAINS TO
CHANGE OVER OR MIX WITH RAIN WITH TEMPERATURES IN THE MID 30S
BETWEEN 00Z AND 6Z.

THE NORTHERN MOUNTAIN COUNTIES WILL SEE THE LONGEST PERIOD FOR
SNOW AS THE WARM AIR REACHES THEM LAST. DO THINK THAT THERE WILL
BE ENOUGH QPF TO GET 2 TO 4 INCHES OF SNOW WITH THE EVENT SO WILL
GO WITH A SNOW ADVISORY FOR THAT AREA. OBVIOUSLY THE HIGHER THE
ELEVATION THE MORE SNOW THAT IS POSSIBLE.

THE WARM ADVECTION SHOULD CEASE BETWEEN 3Z AND 6Z AND THE COLD
ADVECTION WILL RETURN AFTER 6Z. THE UPSLOPE AT THIS TIME WILL BE
RATHER WEAK AS THE WIND DIRECTION IS MARGINAL AND THE 850
TEMPERATURES ARE STILL ONLY AROUND -4C. THIS SHOULD LIMIT THE
INTENSITY AND AREAL COVERAGE OF THE SNOW SHOWER ACTIVITY FOR THE
REMAINDER OF THE NIGHT. THE STRONGER COLD ADVECTION WILL HOLD OFF
UNTIL LATE IN THE DAY ON THURSDAY...BUT BY THEN THE DEEPER
MOISTURE WILL HAVE EXITED THE REGION.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...CL
Hazardous weather outlook, Nov 23, 5:20 AM EST, 18 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
520 AM EST WED NOV 23 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>037-039-040-241030-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-UPSHUR-BARBOUR-
520 AM EST WED NOV 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WVZ038-046-047-241030-
WEBSTER-POCAHONTAS-RANDOLPH-
520 AM EST WED NOV 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL BRING AN INCH OR TWO OF SNOW ACCUMULATION TO THE
MOUNTAINOUS COUNTIES OF NORTHERN WEST VIRGINIA TONIGHT...WITH
LOCALLY HIGHER AMOUNTS ACROSS HIGHER TERRAIN. THE SNOW MAY MIX
WITH OR CHANGE TO RAIN FOR A SHORT TIME TONIGHT.

IF IT APPEARS THE HIGHER AMOUNTS WILL BE MORE WIDESPREAD...THEN A
WINTER WEATHER ADVISORY FOR SNOW MAY NEED ISSUED LATER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT...FOLLOWED BY STRONG WESTERLY UPSLOPE WINDS...WILL BRING
ANOTHER INCH OR TWO OF SNOW ACCUMULATION TO THE MOUNTAINOUS COUNTIES OF
NORTHERN WEST VIRGINIA THANKSGIVING DAY...WITH LOCALLY HIGHER AMOUNTS
ACROSS HIGHER TERRAIN.

AGAIN...IF IT APPEARS THE HIGHER AMOUNTS WILL BE MORE WIDESPREAD...THEN A
WINTER WEATHER ADVISORY FOR SNOW MAY NEED ISSUED FOR OR CONTINUED
INTO THANKSGIVING DAY.

ALSO...STRONG WINDS AND FALLING TEMPERATURES WILL RESULT IN WIND
CHILL INDICES IN THE SINGLE DIGITS BELOW ZERO BY FRIDAY MORNING IN
THE NORTHERN WEST VIRGINIA MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TRM

Nearby

Snow Advisories in West Virginia, 2005Every snow advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.